West Virginia, 2020

Flash Flooding and Flood in West Virginia, June 14 to 15, 2020

June 14 to 15, 2020 · NWS RLX · 7 events in 6 counties and zones

An upper level disturbance perusing through the middle Ohio Valley inflicted rounds of showers and thunderstorms across West Virginia on the afternoon of the 14th. Localized areas received more than 4 inches of rain in a short amount of time in the southeast portions of the state, leading to flooding and swift water rescues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance perusing through the middle Ohio Valley inflicted rounds of showers and thunderstorms across West Virginia on the afternoon of the 14th. Localized areas received more than 4 inches of rain in a short amount of time in the southeast portions of the state, leading to flooding and swift water rescues. Nearly 20 home and car rescues ensued by rescue teams that evening. the governor of West Virginia declared a state of emergency in Fayette County, which deployed state highway workers to clean up debris and repair damage in the Oak Hill and Minden areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 1:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 14, 1:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
247 PM EDT Sun Jun 14 2020

.SYNOPSIS...
An upper level low drifts southward into eastern Kentucky
tonight, and the southern Appalachians Monday, before wandering
about the middle Atlantic states much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 240 PM Sunday...

An upper level low digging southeast through the middle Ohio
Valley was triggering showers and thunderstorms in a classic
vorticity-driven comma formation. Thunderstorms were becoming
strongest and heaviest in the arcing front of the comma
formation in the mountains which, with the southward track, was
not moving east very fast. This was making localized rainfall
more persistent, increasing the chance for it becoming
excessive there.

There was enough shear out ahead of the upper level low, in the
mountains, for these storms to produce strong and possibly
damaging wind, and, together with freezing levels just below 10
kft AGL, hail that could be marginally severe. Hail could also
occur with thunderstorms in the head of the comma, near the
upper level low where freezing levels are a bit lower still.
These cells will be slow movers.

As the sun sets, and the upper level disturbance continues
drifting southward tonight, showers and thunderstorms will wane,
and areas of fog and / or stratus may form. If it does, it
could linger into Monday morning before mixing through.

Otherwise, with the upper level low drifting southward into the
southern Appalachians, and drier air arriving from the east, have
painted a drier forecast for Monday, with any chance for a
shower or thunderstorm across far southern portions of the area.

Little if any change needed to temperatures tonight and Monday
in light of the latest guidance. Lowland temperatures recover to
the upper 70s Monday, making for a warm afternoon, compared
with portions of area which were confined to the 60s today.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM Sunday...

Cut off low will gradually sink southeastward this week, taking
the bulk of the moisture with it. Temperatures will stay
slightly below normal into midweek.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

The upper low may continue ot linger across the Carolinas or
Virginia late week, providing for mainly diurnal showers and
storms to the mountains. Temperatures will return to more
seasonable levels.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 240 PM Sunday...

Showers and thunderstorms will become more widespread this
afternoon, as an upper level disturbance drifts southward
through the middle Ohio Valley. this will cause MVFR conditions
at times, with brief IFR associated with any cell passing
directly over a terminal. The strongest, heaviest thunderstorms
this afternoon will be in and near the mountains.

As the sun sets, and the upper level disturbance continues
drifting southward tonight, showers and thunderstorms will wane,
and areas of MVFR stratocu and mist are likely overnight, but
it is uncertain whether there will also be IFR stratus and fog.

Any sub-VFR conditions at the break of day Monday will quickly
yield to VFR conditions. The only caveat is where there will be
enough low level moisture for morning MVFR stratocu. Otherwise,
with the upper level low well south of the area Monday, there
is little if any chance for a shower or thunderstorm.

Surface flow will be light southeast in the mountains, a bit
gusty at times along the ridges, and light northeast over the
middle Ohio valley, today into tonight. Surface flow will become
generally light east to southeast for the overnight hours and
Monday, still a bit gusty along mountain ridges at times. Flow
aloft will generally be light to moderate southeast.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Amendments may be needed for showers and
thunderstorms that directly impact terminals this afternoon,
possibly into this evening. There may be more MVFR stratocu and
mist overnight tonight than forecast, which could then linger
into Monday morning before lifting out and mixing through.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    M    L    L    M    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    M    H    M    H    M    M    H

AFTER 18Z MONDAY...
IFR in valley fog possible overnight Monday night into early
Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/30
NEAR TERM...TRM
SHORT TERM...30
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Jun 14, 8:52 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
952 AM EDT Sun Jun 14 2020

OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-040-
515>526-151400-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
952 AM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms this afternoon and evening could lead to
locally excessive rainfall. As a result, there is is a marginal risk
for excessive rainfall in effect.

There is also a marginal risk for severe thunderstorms this
afternoon into this evening, with isolated instances of damaging
wind and hail of up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-151400-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-
952 AM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for northeast Kentucky and
portions of east-central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Showers and thunderstorms this afternoon and evening could lead to
locally excessive rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Jun 14, 11:33 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1233 PM EDT Sun Jun 14 2020

VAZ003-004-141715-
Dickenson-Buchanan-
1233 PM EDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES...

At 1233 PM EDT, a strong thunderstorm was located near Davenport,
moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Dickenson and southwestern Buchanan Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3709 8225 3714 8228 3720 8215 3713 8207
TIME...MOT...LOC 1633Z 253DEG 11KT 3713 8224

30
Special weather statement, Jun 14, 12:00 PM EST, 2 hours before
Special Weather Statement
National Weather Service Charleston WV
100 PM EDT Sun Jun 14 2020

WVZ033-141730-
McDowell-
100 PM EDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDOWELL COUNTY...

At 100 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell, moving east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern
McDowell County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8166 3727 8150 3725 8150 3725 8151
      3723 8151 3722 8154 3721 8156 3720 8165
TIME...MOT...LOC 1700Z 265DEG 9KT 3723 8160

30
Special weather statement, Jun 14, 12:53 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
153 PM EDT Sun Jun 14 2020

WVZ033-141900-
McDowell-
153 PM EDT Sun Jun 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...

At 153 PM EDT, strong thunderstorms were clustered near Amonate, or 9
miles north of Tazewell, moving east at 10 mph.

Locations impacted include...
Cucumber.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3729 8168 3731 8150 3727 8145 3725 8148
      3725 8150 3726 8150 3725 8151 3723 8151
      3722 8154 3721 8156 3720 8163
TIME...MOT...LOC 1753Z 264DEG 10KT 3725 8157

30
Special weather statement, Jun 14, 1:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
220 PM EDT Sun Jun 14 2020

WVZ015-027-141915-
Clay-Kanawha-
220 PM EDT Sun Jun 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL KANAWHA
AND CENTRAL CLAY COUNTIES...

At 220 PM EDT, strong thunderstorms were clustered over Clay, moving
northeast at 15 mph.

Locations impacted include...
Clay, Harrison, Bentree, Bickmore, Ivydale, Indore and Pond Gap.

This includes Interstate 79 between mile markers 40 and 41.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3828 8119 3826 8123 3824 8126 3827 8132
      3861 8103 3854 8090
TIME...MOT...LOC 1820Z 226DEG 16KT 3842 8108

30
Special weather statement, Jun 14, 1:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
233 PM EDT Sun Jun 14 2020

WVZ517>520-141930-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
233 PM EDT Sun Jun 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NICHOLAS
AND CENTRAL FAYETTE COUNTIES...

At 232 PM EDT, strong thunderstorms were clustered over Fayetteville,
moving east at 15 mph.

Locations impacted include...
Fayetteville and Oak Hill.

This includes Route 19 between mile markers 13 and 33.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. A quick 1.5 to 2 inches of rain can be expected.
Do not drive your vehicle through flooded roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3801 8117 3823 8092 3810 8081 3810 8088
      3808 8088 3808 8089 3806 8087 3806 8081
      3796 8111
TIME...MOT...LOC 1832Z 249DEG 11KT 3804 8106

30
Special weather statement, Jun 14, 1:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT Sun Jun 14 2020

WVZ027>029-141915-
Clay-Gilmer-Braxton-
249 PM EDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER...WESTERN
BRAXTON AND NORTHEASTERN CLAY COUNTIES...

At 249 PM EDT, a strong thunderstorm was located 7 miles northeast of
Big Otter, or 13 miles west of Sutton, moving northeast at 15 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 40 mph and up to half inch hail are possible with
this storm.

Locations impacted include...
Gassaway, Nebo, Exchange, Frametown, Strange Creek, Wilsie, Servia,
Rosedale and Cedarville.

This includes Interstate 79 between mile markers 42 and 54, and
between mile markers 70 and 72.

LAT...LON 3853 8089 3863 8106 3890 8082 3876 8065
TIME...MOT...LOC 1849Z 216DEG 15KT 3867 8096

12

The radar

The Charleston,WV radar (KRLX), 59 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Fayette

When
June 14, 2:00 PM EST to June 15, 12:00 AM EST
Where
Fayette County, 0.48 mi N of Gaymont to 0.35 mi WNW of Long Branch
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.107, -81.100

Significant flooding was observed across the county, particularly in the Oak Hill and Minden areas, where multiple water rescues were conducted. In Fayetteville, high water covered multiple roadways. The county 911 center was impacted by minor flooding. In Ogden, Minden Road was submerged underwater through the evening, restricting water rescue access in the Minden area.

Flash Flood, McDowell

When
June 14, 2:15 PM EST to 4:00 PM EST
Where
McDowell County, 0.99 mi E of Canebrake to 2.11 mi NW of Beech Fork
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.248, -81.632

The combination of high water, landslides, and heavy debris along Route 16 in the town of Squire forced the roadway to be closed for several hours.

Flash Flood, Roane

When
June 14, 3:15 PM EST to 4:15 PM EST
Where
Roane County, 1.34 mi S of Peniel to 1.91 mi W of Peniel
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
38.801, -81.453

Near the town of Reedyville, Tucker's Run came out of its banks and began to flow into the front yard of homes along Tucker's Run Road.

Flash Flood, Clay

When
June 14, 4:15 PM EST to 6:00 PM EST
Where
Clay County, 1.51 mi NNW of Fola to 1.68 mi NE of Ivydale
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.401, -81.109

High water was observed at 5975 Big Otter Highway and Route 16 south of the Hartland Bridge.

Thunderstorm Wind, Clay

When
June 14, 4:40 PM EST
Where
Clay County, 0.54 mi E of Hartland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.430, -81.110

Route 16 was closed near the Hartland Bridge due to a tree downing nearby power lines onto the road.

Flash Flood, Ritchie

When
June 14, 4:45 PM EST to 6:00 PM EST
Where
Ritchie County, 1.38 mi N of Pennsboro to 0.84 mi NE of Pennsboro
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
39.300, -80.970

In the town of Pennsboro, high water along Route 74 spilled into residential yards. The intersection between Bonds Creek Road and Route 74 were closed for a brief time due to high water. Water also began filling into a residential home nearby.

Flood, Pocahontas

When
June 15, 3:00 AM EST to 7:00 AM EST
Where
Pocahontas County, 0.79 mi WSW of Huntersville to 2.26 mi W of Minnehaha Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
38.178, -80.034

In Huntersville, Knapps Creek rose out of its 9 foot bankfull level and resulted in high water in low lying spots along the creek. The creek crested at around 9.5 feet late in the morning before returning to its banks that afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890243, 890686, 890715, 890732, 890765, 890755, 890763.